The People's Perspective on Medicine

Anti-Anxiety Drug Causes Problems in the Bedroom

The impact of an anti-anxiety drug on sexual interest and performance can aggravate differences between partners.

There are so many things that can interfere with a satisfying sex life that it sometimes amazes us. Many of these problems do have solutions, though, including one of the most common: an incompatibility between partners in terms of how often they are interested in sexual activity. Although the stereotype is that men have stronger libidos, we frequently hear from women who are frustrated because they would enjoy sex more frequently than their partners. That is this reader’s complaint:

Q. I have met the perfect man, and we are compatible in every way except for sex. He is currently on anti-anxiety medication, and he attributes his low sex drive to its side effects.

I still can’t help but feel rejected when we are ready but his penis goes soft. When we discussed this, we figured it would just take time for the effects of the anti-anxiety drug to wear off.

Nothing has changed since our conversation, however. I know he loves me and recognizes my frustration, but I can’t help feeling undesirable.

 

Anxiety Drug Squashes Sex Drive:

A. Your partner is right that a benzodiazepine medication like alprazolam (Xanax), frequently used to treat anxiety, can put a damper on libido and interfere with sexual function. We don’t know of any antidote to these side effects of an anti-anxiety drug other than discontinuing the medication, which is easier said than done.

Withdrawal Symptoms from Stopping an Anti-Anxiety Drug Suddenly:

Getting off an anti-anxiety drug can be a challenge because of the danger of withdrawal symptoms if one stops abruptly. People may experience acute anxiety or symptoms such as panic, insomnia, muscle spasms, shock-like sensations, dizziness and headache. None of that is likely to boost his libido immediately.

With support, however, he may be able to go off the medicine gradually and eventually regain his interest in sex. Counseling might help him with that and also help you recover your sense of desirability.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 14 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Drugs That Affect Sexuality
Free

Download this guide to medicines that can mess up your love life, lower libido or cause impotence. Discover practical solutions to this common problem.

Drugs That Affect Sexuality
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 3 comments
Comments
Add your comment

I certainly agree with the other commenters. There are just SO MANY good OTC anti-anxiety medications/supplements out there, that unless the anxiety is just overpowering, I can’t see any need for an Rx med! St. John’s Wort certainly helps my anxiety… also, Ignatia Amara (I think that’s the right name) is very helpful, and it’s homeopathic. I took Ignatia when I was just going berserk about my cat dying, and it smoothed things out, thank goodness.

I’m wanting to kill my sex drive, does anyone know the safest way to do so?

Everyone is different but, as a retired psychologist, I can say that anxiety is often one of the most treatable disorders without medication. This man should get a consult with a mental health professional who specializes in such disorders.

I can’t agree more, Steve. It could also be diet and therefore also a very disgruntled gut. A change in diet may help the anxiety, supplements help too, a daily complete B vitamin, perhaps some St. John’s wort or homeopathic remedies like Ignatia. Excercise helps bring the body back to functioning properly as well as improving mood. Worth a try, for sure. Certainly ED meds are NOT the answer, they are a very poor excuse for any satisfaction in the bedroom.

I am a Psych/Mental Health Nurse Practitioner. In a recent letter from a woman who complained of her partner’s erectile dysfunction due to his anti-anxiety medication, your response implicated benzodiazepines. Perhaps the letter was edited before publication, but what I read from the lady did not indicate which type of medication he was taking. Many of the SSRI’s and other antidepressants are also known for their adverse effects on libido and performance. Don’t get me wrong: I am not a fan of benzos, but they aren’t the only potential culprit here.

* Be nice, and don't over share. View comment policy^